Skip to content
AlternativeMed

Herb Safety Quick Reference: Emergency Signs and Whom to Call

Quick reference for herb emergencies: when to call 911, the US Poison Help number, warning signs for allergy, poisoning, liver and serotonin problems, and who to tell.

Content last updated . This page has not been medically reviewed.

Safety first. Natural products can cause side effects and interact with medicines. Read herb safety and interactions before you use anything on this page.

If someone collapses, has a seizure, has trouble breathing or cannot be awakened, call 911 now. [1] For a serious allergic reaction, MedlinePlus also says to call 911. [2] This page is information, not medical advice, and it cannot tell you whether a particular symptom is an emergency for a particular person.

Numbers on this page (United States)

NumberUse it forSource
911Collapse, seizure, trouble breathing, cannot be awakened, or a serious allergic reactionPoison Control [1]; MedlinePlus [2]
1-800-222-1222 (Poison Help)Possible poisoning, including from a plant or supplement. Poison Control says its online tool and phone line are free, expert and confidential.[1]
988 (Suicide & Crisis Lifeline)Emotional distress or crisis. The Lifeline site says to reach out to the national mental health hotline: 988.[3]

Outside the US, see Poison Help by Country. Animals have separate poison lines: Pet and Animal Poisoning. The first steps after any poisoning are on Poisoning: What to Do First.

Warning signs and what the sources say

SituationWhat the sources describeWhat the source says to do
Serious allergic reaction (anaphylaxis)MedlinePlus: it can begin very quickly and symptoms may be life-threatening. [2] Signs it lists include hives and swelling of the skin, throat tightness and trouble swallowing, and shortness of breath, wheezing or chest tightness. [2] NCCIH says some people have allergic reactions to echinacea, which may be severe. [4]Call 911. If an auto-injector is available, give the person the injection right away. [2]
Eating a poisonous plant partNCCIH: raw or unripe elderberries and other parts of the elder tree, such as leaves and stem, contain poisonous cyanide-producing substances; they can cause nausea, vomiting and severe diarrhea, and large quantities may cause serious illness. [5] NCCIH also says fresh ginkgo seeds are toxic [6] and that the raw seeds, bark, flowers and leaves of horse chestnut are unsafe when used orally. [7]Call Poison Help (1-800-222-1222) or use its online tool. [1] Call 911 if the person collapses, has a seizure, has trouble breathing or cannot be awakened. [1]
Possible liver injuryNCCIH lists fatigue, nausea, poor appetite, dark urine or jaundice as liver damage symptoms with bioavailable curcumin products. [8] For black cohosh, NCCIH advises consulting a provider if symptoms such as dark urine and fatigue develop. [9]NCCIH says to stop consuming turmeric or curcumin products immediately and talk with your health care provider. [8] See Liver Safety and Supplements.
Serotonin syndrome (St. John's wort with some antidepressants)NCCIH says taking St. John's wort with certain antidepressants or other drugs that affect serotonin may lead to serious serotonin-related side effects. [10] MedlinePlus lists symptoms such as agitation or restlessness, fast heartbeat and high blood pressure, and heavy sweating not due to activity. [11]MedlinePlus says to contact your provider right away if you have symptoms, and not to stop your medicine before talking to your provider. [11]
Heart, blood pressure or nervous system harm from banned or high-risk herbsNCCIH says ephedra has been linked to high blood pressure, heart attack, seizure, stroke and psychosis, and that the FDA banned supplements containing ephedrine alkaloids. [12] NCCIH says glycyrrhizin in licorice can cause irregular heartbeat and cardiac arrest, especially in large amounts or over the long term. [13]Call 911 for collapse, seizure or trouble breathing. [1] For other symptoms the sources we read do not say where to go: Proper evidence not found. Searched: NCCIH ephedra and licorice pages. Call Poison Help or a clinician.

Tell your clinician or pharmacist (not an emergency by itself)

  • Medicines. NCCIH says some herbs and medicines interact in harmful ways, and that St. John's wort can weaken the effects of many medicines. [10] See How Interactions Work. Never stop or change a prescribed medicine on your own: ask the prescriber or pharmacist. [11]
  • Bleeding risk. NCCIH says ginkgo may increase bleeding risk in people taking anticoagulants such as warfarin, [6] and that garlic supplements may increase the risk of bleeding. [14]
  • Sedatives and alcohol. NCCIH says valerian should not be taken along with alcohol or sedatives. [15]
  • Surgery. NCCIH says certain supplements may increase bleeding risk or affect your response to anesthesia. [16] Tell the surgical team about every herb you use.
  • Pregnancy and breastfeeding. Several herbs carry specific warnings, for example goldenseal and ephedra. [17] [12]

Report what happened

NCCIH says you can report safety concerns about a dietary supplement through the US Health and Human Services Safety Reporting Portal. [16] The FDA also runs MedWatch, its medical product safety reporting program for health professionals, patients and consumers. [18] The sources we read do not say which program takes a given herbal product, so use How to Report a Side Effect in the US and What to Do After a Reaction.

What this page does not do

It does not list every herb with a risk or every warning sign. For herb-by-herb cautions see Herb Evidence and Safety at a Glance and Herbs and Botanicals Safety: Start Here. It gives no home treatments for poisoning and no instructions for preparing toxic plants.

Frequently asked questions

What number do I call if I think someone swallowed a toxic plant or supplement?

In the US, Poison Control gives 1-800-222-1222 and an online tool, both free, expert and confidential. [1] Call 911 instead if the person collapses, has a seizure, has trouble breathing or cannot be awakened. [1]

When is an allergic reaction an emergency?

MedlinePlus says anaphylaxis can begin very quickly and may be life-threatening, and that if someone is having a serious allergic reaction you should call 911. [2]

What are warning signs of liver problems from a supplement?

For some curcumin products, NCCIH lists fatigue, nausea, poor appetite, dark urine and jaundice. [8] Stopping the product and talking with a health care provider is what NCCIH advises in that case. [8]

Can St. John's wort cause a dangerous reaction with my antidepressant?

NCCIH says taking it with certain antidepressants or other drugs that affect serotonin may lead to serious serotonin-related side effects. [10] Ask a pharmacist or prescriber before combining them, and do not stop your medicine without that conversation. [11]

Where do I call outside the United States?

The numbers here are for the US only. See Poison Help by Country.

References
  1. Poison Control (webPOISONCONTROL). Poison Control, your trusted resource. Read 2026-10-23.
  2. National Library of Medicine, MedlinePlus. Anaphylaxis. Read 2026-10-23.
  3. 988 Suicide & Crisis Lifeline. 988 Lifeline. Read 2026-10-23.
  4. National Center for Complementary and Integrative Health (NCCIH). Echinacea. Read 2026-10-23.
  5. National Center for Complementary and Integrative Health (NCCIH). Elderberry. Read 2026-10-23.
  6. National Center for Complementary and Integrative Health (NCCIH). Ginkgo. Read 2026-10-23.
  7. National Center for Complementary and Integrative Health (NCCIH). Horse Chestnut. Read 2026-10-23.
  8. National Center for Complementary and Integrative Health (NCCIH). Turmeric. Read 2026-10-23.
  9. National Center for Complementary and Integrative Health (NCCIH). Black Cohosh. Read 2026-10-23.
  10. National Center for Complementary and Integrative Health (NCCIH). St. John’s Wort. Read 2026-10-23.
  11. National Library of Medicine, MedlinePlus Medical Encyclopedia. Serotonin syndrome. Review date 4/13/2026. Read 2026-10-23.
  12. National Center for Complementary and Integrative Health (NCCIH). Ephedra. Read 2026-10-23.
  13. National Center for Complementary and Integrative Health (NCCIH). Licorice Root. Read 2026-10-23.
  14. National Center for Complementary and Integrative Health (NCCIH). Garlic. Read 2026-10-23.
  15. National Center for Complementary and Integrative Health (NCCIH). Valerian. Read 2026-10-23.
  16. National Center for Complementary and Integrative Health (NCCIH). Using Dietary Supplements Wisely. Read 2026-10-23.
  17. National Center for Complementary and Integrative Health (NCCIH). Goldenseal. Read 2026-10-23.
  18. US Food and Drug Administration (FDA). MedWatch: The FDA Safety Information and Adverse Event Reporting Program. Read 2026-10-23.
Education, not medical advice. This page is for general information. It does not diagnose or treat any condition and is not a substitute for care from a qualified health professional. Natural does not automatically mean safe. Ask a clinician or pharmacist before changing your care, especially if you take medication, are pregnant or breastfeeding, or have a health condition.